Flood, Grant
- When
- May 16, 2:00 PM EST to 3:00 PM EST
- Where
- Grant County, 1.55 mi ESE of Steby to 1.6 mi ESE of Steby
- Cause
- Heavy Rain
- Reported by
- Trained Spotter
- Coordinates
- 39.072, -79.203
Lunice Creek was reported to be out of its banks.
Moderate rain over a two day period totaled 1-3 inches, and was enough to produce some flooding during the afternoon of May 16th. Additional heavy rain affected the far eastern West Virginia panhandle during the evening hours of the 16th, producing 3-5 inches of rain and causing additional flooding.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LWX wrote it up.
Moderate rain over a two day period totaled 1-3 inches, and was enough to produce some flooding during the afternoon of May 16th. Additional heavy rain affected the far eastern West Virginia panhandle during the evening hours of the 16th, producing 3-5 inches of rain and causing additional flooding. Moderate rain continued through the 18th, causing stream flooding beginning the 17th and continuing through the early morning hours of the 21st.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before the first event at May 16, 9:42 AM EST, 4 hours 18 minutes earlier.
Area Forecast Discussion National Weather Service Baltimore MD/Washington DC 1042 AM EDT Wed May 16 2018 .SYNOPSIS... A front will remain nearly stationary across the region through Saturday. Ample moisture, from a non-tropical low pressure system over the northeast Gulf of Mexico and Bermuda high pressure off of the Southeast U.S. Coast, will produce wetter than normal conditions through Saturday. && .NEAR TERM /THROUGH TONIGHT/... Regional radar mosaic at 1430Z shows scattered light showers moving across the CWA. A cluster of moderate showers is moving across southeast Virgina, and through continuity, should cross the southern portions of the central Chesapeake later this morning. From 14Z surface theta-E surface analysis, stationary front appears to be paralleling the tidal Potomac. Based on this, I have removed thunder north of this front for today. Expecting increased coverage of showers today with daytime heating, however I am not seeing any forcing mechanism other than just general isentropic lift. With this, the threat of flooding and severe weather is decreased today and tonight, with the greatest chances of flooding south of the front across the Virginia Piedmont where the greatest instability exists late this afternoon into early evening. && .SHORT TERM /THURSDAY THROUGH FRIDAY NIGHT/... The heaviest rainfall during the middle to latter part of the week looks like it will be Thursday afternoon and Thursday night. This will likely lead to the region having an extended and increasing flood threat through Saturday, which is highlighted in detail in the flood section of this discussion. && .LONG TERM /SATURDAY THROUGH TUESDAY/... Surface and upper level low will reside near the Ohio Valley region on Saturday with likely POPs area wide thanks to deep southerly flow and supportive PVA. Conditions look to be drier on Sunday as the main trough axis migrates to our north and into the New England states, resulting in a more westerly flow aloft as high pressure builds in to the region. The drier conditions look to be short lived as a cold front approaches from the northwest Monday and Tuesday, bringing an increase in rain chances once again. Expect temperatures to run near normal in the middle to upper 70s on Saturday with the increased rain chances and cloud cover. Temperatures will return to above normal, especially for nighttime lows, for the remainder of the period with highs in the low to mid 80s and overnight lows well in to the 60s. && .AVIATION /15Z WEDNESDAY THROUGH SUNDAY/... MVFR/IFR all terminals today and tonight, primarily due to low CIGS. Unusually moist airmass and a boundary will remain nearby through the weekend. Low cigs along with showers and possible thunderstorms are expected. Sub VFR conditions likely on Saturday with rain showers a plenty and possible thunderstorms impact the terminals. Drier conditions return on Sunday with brief high pressure building over the region, bringing a return to predominate VFR VIS/CIGs. Winds through the period will remain light and southerly at 10 knots or less. && .MARINE... Mainly sub SCA conditions forecast this weekend, with the greatest threat to promoting adverse boating conditions would be passing showers/thunderstorms over the waters on Saturday and Saturday night. Drier conditions forecast on Sunday with winds remaining below headline criteria. && .HYDROLOGY... The surface boundary currently resides across the northern tier of our CWA this morning, and shows no signs of deviating from this position very much for the remainder of the week. With a deep and near-persistent moisture feed from the Gulf and Atlantic pumping moisture in through at least Saturday, and that boundary remaining somewhere nearby, this will act as a recipe for heavy rain potential...which is starting to look like more a matter of when and how much, rather than if. At this time, widespread rains of 2 to 4 inches, with locally higher amounts, are expected through Friday, and although things get less certain later on in the forecast period, there's potential for even more rain after Friday. These amounts of rain would definitely be sufficient (given already saturated soil and elevated streams) to cause flooding/flash flooding almost any day through the forecast period, with some potential for significant river flooding late in the week through the weekend. && .LWX WATCHES/WARNINGS/ADVISORIES... DC...Coastal Flood Advisory until 11 AM EDT this morning for DCZ001. MD...None. VA...Coastal Flood Advisory until 11 AM EDT this morning for VAZ054. WV...None. MARINE...None. && SYNOPSIS...KLW NEAR TERM...Lee SHORT TERM...KLW LONG TERM...BKF AVIATION...BKF/KLW MARINE...BKF/KLW HYDROLOGY...Lee/JE
Hazardous Weather Outlook National Weather Service Baltimore MD/Washington DC 158 PM EDT Wed May 16 2018 ANZ530>543-DCZ001-MDZ011-013-014-016>018-508-VAZ052>057-171030- Chesapeake Bay north of Pooles Island MD- Chesapeake Bay from Pooles Island to Sandy Point MD- Chesapeake Bay from Sandy Point to North Beach MD- Chesapeake Bay from North Beach to Drum Point MD- Chesapeake Bay from Drum Point MD to Smith Point VA- Tidal Potomac from Key Bridge to Indian Head MD- Tidal Potomac from Indian Head to Cobb Island MD- Tidal Potomac from Cobb Island MD to Smith Point VA- Patapsco River including Baltimore Harbor- Chester River to Queenstown MD-Eastern Bay- Choptank River to Cambridge MD and the Little Choptank River- Patuxent River to Broomes Island MD- Tangier Sound and the inland waters surrounding Bloodsworth Island-District of Columbia-Southern Baltimore-Prince Georges- Anne Arundel-Charles-St. Marys-Calvert-Southeast Harford- Prince William/Manassas/Manassas Park-Fairfax- Arlington/Falls Church/Alexandria-Stafford-Spotsylvania- King George- 158 PM EDT Wed May 16 2018 This Hazardous Weather Outlook is for the Maryland portion of the Chesapeake Bay, Tidal Potomac River, and adjacent counties in central Maryland and northern Virginia as well as the District of Columbia. .DAY ONE...This Afternoon and Tonight Localized areas of flooding of small streams and urban areas are possible late this afternoon and evening for portions of northern Virginia, southern and central Maryland, and the District of Columbia. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday For the Baltimore/Washington/Annapolis metro area, a flood watch is in effect for Thursday afternoon through Friday evening. This is for the potential for flooding from heavy rains expected during that period. .SPOTTER INFORMATION STATEMENT... Please relay any flood reports to the National Weather Service. MDZ003>006-501>507-VAZ025>031-036>040-050-051-501>508-WVZ050>053- 055-501>506-171030- Washington-Frederick MD-Carroll-Northern Baltimore- Extreme Western Allegany-Central and Eastern Allegany- Northwest Montgomery-Central and Southeast Montgomery- Northwest Howard-Central and Southeast Howard-Northwest Harford- Augusta-Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke- Nelson-Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper- Northern Fauquier-Southern Fauquier-Western Highland- Eastern Highland-Western Loudoun-Eastern Loudoun- Northern Virginia Blue Ridge-Central Virginia Blue Ridge- Hampshire-Morgan-Berkeley-Jefferson-Hardy-Western Grant- Eastern Grant-Western Mineral-Eastern Mineral-Western Pendleton- Eastern Pendleton- 158 PM EDT Wed May 16 2018 This Hazardous Weather Outlook is for eastern West Virginia, northern and central Virginia, and central and western Maryland with the exception of Garrett County. .DAY ONE...This Afternoon and Tonight Localized areas of flooding of small streams and urban areas are possible late this afternoon and evening for portions of northern and central Virginia, and central and western Maryland. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday For the northern/central/western Maryland, eastern West Virginia, and northwestern Virginia as well as Loudoun County, a flood watch is in effect for Thursday afternoon through Friday evening. This is for the potential for flooding from heavy rains expected during that period. .SPOTTER INFORMATION STATEMENT... Please relay any flood reports to the National Weather Service.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1224 PM EDT WED MAY 16 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1025 PM FLOOD 2 E BRUNSWICK 39.32N 77.59W
05/15/2018 FREDERICK MD BROADCAST MEDIA
A PASSENGER TRAIN WAS SURROUNDED BY FLOODWATERS AS IT
MOVED WESTWARD BETWEEN POINT OF ROCKS AND BRUNSWICK.
WATER NEVER ENTERED THE TRAIN BUT EYEWITNESSES REPORTED
WATER UP TO THE BOTTOM STEP OUTSIDE OF THE TRAIN.
&&
EVENT NUMBER LWX1800317
JEPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1255 PM EDT WED MAY 16 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1000 PM FLOOD BRUNSWICK 39.32N 77.62W
05/15/2018 FREDERICK MD PARK SRVC
A PORTION OF THE C&O CANAL TOWPATH WAS WASHED OUT NEAR
MILE MARKER 52.5.
&&
EVENT NUMBER LWX1800318
JEPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1258 PM EDT WED MAY 16 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0915 PM FLASH FLOOD 1 N PLEASANTVILLE 39.35N 77.74W
05/15/2018 WASHINGTON MD PARK SRVC
ROCKSLIDE ACROSS BACK ROAD NEAR HARPERS FERRY ROAD
CAUSED BY RUNOFF FROM HEAVY RAIN.
&&
EVENT NUMBER LWX1800319
JEPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
208 PM EDT WED MAY 16 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0904 PM FLASH FLOOD 2 SSW BROWNSVILLE 39.36N 77.67W
05/15/2018 WASHINGTON MD EMERGENCY MNGR
SWIFT WATER RESCUE REPORTED ON ROHRERSVILLE ROAD NEAR
BROWNSVILLE.
&&
EVENT NUMBER LWX1800320
JEPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
211 PM EDT WED MAY 16 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0849 PM FLASH FLOOD 2 ESE MOLER CROSSROADS 39.39N 77.73W
05/15/2018 WASHINGTON MD EMERGENCY MNGR
WATER BEGAN ENTERING A HOME ON MT LOCK CANAL ROAD. THE
OCCUPANTS WERE RESCUED.
&&
EVENT NUMBER LWX1800321
JEPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
214 PM EDT WED MAY 16 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1044 PM FLASH FLOOD BROWNSVILLE 39.38N 77.67W
05/15/2018 WASHINGTON MD EMERGENCY MNGR
TWO PEOPLE WERE RESCUED FROM A HOME WITH NEARBY FLOOD
WATERS NEAR BROWNSVILLE.
&&
EVENT NUMBER LWX1800322
JEThe national radar mosaic for the moment the first event began.
13 flood. Local standard time, as filed.
Lunice Creek was reported to be out of its banks.
The intersection of Bakerton Road and Engle Switch Road was flooded and closed.
Engle Switch Road flooded and closed at Engle Molers Road due to flooding of Elk Branch.
The stream gage on Opequon Creek near Martinsburg exceeded the 10 foot flood stage between the times indicated. The peak river level was the highest recorded since 2014, reaching 14.36 feet at 6pm EST on May 17th. Numerous roads flooded within the designated area, along with backyards and outbuildings.
The stream gage on the Cacapon River near Great Cacapon exceeded the 9 foot flood stage during the times indicated. Due to the rainfall pattern, there were two peak levels, but flooding persisted in between the two peaks. The first peak of 12.73 feet occurred at 5:45am EST on May 18th; the second of 11.58 feet occurred at 7:15pm EST on May 19th. Several roads in the area were flooded between Largent and Great Cacapon.
Capon River Road flooded and closed in the 2000 block, near Capon Bridge, due to flooding of the Cacapon River.
Cold Stream Road was closed in the 3000 block due to flooding of the Cacapon River.
Gaston Road flooded and closed either due to flooding of North River or backwater flooding of the Cacapon River.
The stream gage on the Potomac River at Shepherdstown exceeded the 15 foot flood stage during the indicated times. The peak level of 17.78 feet occurred at 8:45am EST on May 20th. River Road experienced a few feet of water in spots between Harpers Ferry and Shepherdstown.
The stream gage on the Shenandoah River near Millville exceeded the 10 foot flood stage during the times indicated. In West Virginia, the impacts included flooding of parts of Bloomery Road and John Rissler Road, along with parks and camping areas near Bloomery and Millville. The peak level observed was 10.63 feet on May 19th at 4:30pm EST.
The stream gage on Opequon Creek near Martinsburg exceeded the 10 foot flood stage between the times indicated. The peak river level reached 12.49 feet at 12:30am EST on May 20th. Numerous roads flooded within the designated area.
The stream gage on Patterson Creek near Headsville exceeded the 9 foot flood stage during the indicated times. The peak level of 9.50 feet was observed at 145 PM EST on May 19th. Agricultural and basement flooding occurs at these levels, with water covering parts of nearby roads.
The stream gage on Back Creek near Jones Springs exceeded the 11 foot flood stage during the indicated times. The peak value of 11.78 feet was observed at 7:30pm EST on May 19th. At this level, Dry Run Road is flooded near the gage location.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in West Virginia in 2018Every state in 2018This day in weather historyWarnings in West Virginia, May 2018
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 758515, 758516, 758517, 758541, 758534, 758519, 758521, 758522, 758570, 758549, 758558, 758527, 758532.